Sunday, January 3, 2010
Constipation is very common after any surgery!
Any surgery that involves taking narcotic pain medication (intravenous or pills) and/or being under anesthesia can cause temporary constipation.
I advise each of my patients to expect some constipation after surgery and to start taking an over-the-counter stool softener immediately after surgery. An examples of a medication I often recommend is called Colace (Docusate).
Your local Pharmacist can recommend what is appropriate for you, given your specific medical history and current medications you are already taking.
You may not have a bowel movement for 3-5 days after surgery. This is not dangerous, just uncomfortable!
Start with one stool softener, and considering adding a natural laxative such as Senna (also over-the-counter) after a day or two if you have still not had a bowel movement.
Remember not to overdo it - "more" is not always better! Taking too much of any medication can create other serious problems.
Be patient - it will take some time for your body to recover and return to normal after surgery.
In addition, be sure to drink plenty of fluids and to continue a regular diet with good nutrition (including vitamins and minerals) and lots of fiber.
Karen M. Horton, M.D., M.Sc. F.R.C.S.C.